Harrison's Self-Assessment and Board Review

Question:

You are conducting research on a novel nonsteroidal anti-inflammatory drug (NSAID). To ascertain the safety profile of the drug you recruit 100 volunteers who lack the ability to produce IgE. All subjects receive the drug. A minority of participants experience an anaphylactic reaction within minutes of ingesting the drug. IgE levels are undetectable in all 100 subjects. What is the most likely explanation for this phenomenon?


A. The drug itself directly triggered the immune system in a minority of patients.
B. The IgE receptor in the patients with anaphylaxis is constitutively activated.
C. The patients who had anaphylaxis have received this drug before.
D. The patients who had anaphylaxis overexpress CD8+ T cells.
Answer / Explanation:

[HIDE]
The answer is A.

Drugs can trigger inflammatory mediators (histamine, leukotrienes, etc.) directly; i.e., the pharmacoimmune concept. These "anaphylactoid" responses are not IgE-mediated. NSAIDS, aspirin, and radiocontrast media are frequent causes of pharmacologically mediated anaphylactoid reactions. Given that this is an investigational drug, it is improbable that patients in this study have taken this drug before. T cell clones have been obtained after pharmacologically mediated anaphylactoid reactions, with a majority being CD4+. A constitutively IgE receptor would not manifest solely after drug exposure.
[/HIDE]

---------------

Reference:

Related Topic:
drug eruptions


Drug Eruptions

Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see Media file 1), urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.

A drug-induced reaction should be considered in any patient who is taking medications and who suddenly develops a symmetric cutaneous eruption. Medications that are known for causing cutaneous reactions include antimicrobial agents,1 nonsteroidal anti-inflammatory drugs (NSAIDs), cytokines, chemotherapeutic agents, anticonvulsants, and psychotropic agents.

Prompt identification and withdrawal of the offending agent may help limit the toxic effects associated with the drug. The decision to discontinue a potentially vital drug often presents a dilemma.

Pathophysiology
Drug eruptions may be divided into immunologically and nonimmunologically mediated reactions.

Immunologically mediated reactions

Coombs and Gell proposed 4 types of immunologically mediated reactions, as follows:


•Type I is immunoglobulin E (IgE)–dependent reactions, which result in urticaria, angioedema, and anaphylaxis (see Media file 15).
•Type II is cytotoxic reactions, which result in hemolysis and purpura (see Media file 9).
•Type III is immune complex reactions, which result in vasculitis, serum sickness, and urticaria.
•Type IV is delayed-type reactions with cell-mediated hypersensitivity, which result in contact dermatitis, exanthematous reactions, and photoallergic reactions.
Insulin and other proteins are associated with type I reactions. Penicillin, cephalosporins, sulfonamides, and rifampin are known to cause type II reactions. Quinine, salicylates, chlorpromazine, and sulfonamides can cause type III reactions. Type IV reactions, the most common mechanism of drug eruptions, are often encountered in cases of contact hypersensitivity to topical medications, such as neomycin. Sulfonamides are most frequently associated with toxic epidermal necrolysis (TEN).

Although most drug eruptions are type IV hypersensitivity reactions, only a minority are IgE-dependent. That is, antibodies can be demonstrated in less than 5% of cutaneous drug reactions. Type IV cell-mediated reactions are not dose dependent, they usually begin 7-20 days after the medication is started, they may involve blood or tissue eosinophilia, and they may recur if drugs chemically related to the causative agent are administered.
Nonimmunologically mediated reactions

Nonimmunologically mediated reactions may be classified according to the following features: accumulation, adverse effects, direct release of mast cell mediators, idiosyncratic reactions, intolerance, Jarisch-Herxheimer phenomenon, overdosage, or phototoxic dermatitis. (Symptoms of Jarisch-Herxheimer reactions disappear with continued therapy. Drug therapy should be continued until the infection is fully eradicated.)

An example of accumulation is argyria (blue-gray discoloration of skin and nails) observed with use of silver nitrate nasal sprays.

Adverse effects are normal but unwanted effects of a drug. For example, antimetabolite chemotherapeutic agents, such as cyclophosphamide, are associated with hair loss.

The direct release of mast cell mediators is a dose-dependent phenomenon that does not involve antibodies. For example, aspirin and other NSAIDs cause a shift in leukotriene production, which triggers the release of histamine and other mast-cell mediators. Radiographic contrast material, alcohol, cytokines, opiates, cimetidine, quinine, hydralazine, atropine, vancomycin, and tubocurarine also may cause release of mast-cell mediators.

Idiosyncratic reactions are unpredictable and not explained by the pharmacologic properties of the drug. An example is the individual with infectious mononucleosis who develops a rash when given ampicillin.

Imbalance of endogenous flora may occur when antimicrobial agents preferentially suppress the growth of one species of microbe, allowing other species to grow vigorously. For example, candidiasis frequently occurs with antibiotic therapy.

Intolerance may occur in patients with altered metabolism. For example, individuals who are slow acetylators of the enzyme N -acetyltransferase are more likely than others to develop drug-induced lupus in response to procainamide.

Jarisch-Herxheimer phenomenon is a reaction due to bacterial endotoxins and microbial antigens that are liberated by the destruction of microorganisms. The reaction is characterized by fever, tender lymphadenopathy, arthralgias, transient macular or urticarial eruptions, and exacerbation of preexisting cutaneous lesions. The reaction is not an indication to stop treatment because symptoms resolve with continued therapy. This reaction can be seen with penicillin therapy for syphilis, griseofulvin or ketoconazole therapy for dermatophyte infections, and diethylcarbamazine therapy for oncocerciasis.

Overdosage is an exaggerated response to an increased amount of a medication. For example, increased doses of anticoagulants may result in purpura.